The Food and Drug Administration (FDA) has issued a statement to require antibiotic makers to provide warning signs on their medicine.

According to a study held by the FDA, patients should be warned about the side effects of the consumption of this drugs and how it outweighs the benefits in patients with regular infections.

FDA is requiring warning signs for antibiotics
The FDA issued a statement that requires that antibiotics should warn about its side effects. Credit:

The warnings will become mandatory, the FDA announced, since there are a wide amount of brands producing the antibiotics without explaining the side effects.

Warning signs due to side effects

The United States Food and Drug Administration is requiring warning signs in fluoroquinolone antibacterial drugs.

According to the statement issued on Thursday, the side effects of this antibiotics outweighs the benefits in patients that suffer from sinusitis, bronchitis and urinary tract infections that have not been complicated.

The Administration is advising patients to use alternative methods and treatment options before using the strong drugs.

Side effects of the drugs include damages to tendons, muscles, joints, nerves and the central nervous system.

This comes as a result of an extensive research the FDA has held since early 2013 on their Office of Surveillance and Epidemiology, yet studies will continue to update patients on the use of the drugs.

Patients that suffer from side-effects caused by the antibiotics experienced numbness, weakness, pain, burning, tingling and discomfort. Recent data has proven deaths due to the use of the strong drugs.

FDA recommendations

The FDA is advising patients to contact their healthcare professionals in case of side effects or damages while consuming the antibiotics. Assuring that confusion, tingling and hallucinations might be included in the side effects.

As for doctors and healthcare professionals a warning has been issued. If a patient presents any of the side effects, the treatment should be immediately stopped and switched to a drug that is less strong.

Source: FDA